Regular Analgesic Use Linked to Hearing Loss in Men
Risk of hearing loss from aspirin, acetaminophen and NSAIDs higher among younger men
WEDNESDAY, March 10 (HealthDay News) -- The regular use of aspirin, acetaminophen, and nonsteroidal anti-inflammatory drugs (NSAIDs) may increase the risk of hearing loss in men, especially younger men, according to research published in the March issue of the American Journal of Medicine.
Sharon G. Curhan, M.D., of the Brigham and Women's Hospital in Boston, and colleagues analyzed data from 26,917 men who were aged 40 to 74 years at baseline in 1986. Subjects were surveyed about regular use of aspirin, NSAIDs and acetaminophen every two years, and, in 2004, they reported if and when they had been diagnosed with hearing loss.
The researchers found that men using aspirin, NSAIDs or acetaminophen two or more times a week had a higher risk of hearing loss compared to men using them less than twice a week (multivariate adjusted hazard ratios, 1.12, 1.21 and 1.22, respectively). The association was stronger in younger men. In men under 50 years of age, the hazard ratios for hearing loss were 1.33, 1.61 and 1.99, respectively.
"The ototoxic effects of high-dose salicylates, reversible hearing loss and tinnitus, are well documented. Salicylates induce biochemical and electrophysiological changes that alter membrane conductance of outer hair cells and vasoconstriction in auditory microvasculature, possibly mediated by antiprostaglandin activity," the authors write. "High doses of NSAIDs also have been reported to be ototoxic in animal studies and in human case reports. Similar to salicylates, NSAIDs inhibit cyclooxygenase and decrease prostaglandin activity, potentially reducing cochlear blood flow."